Alert archive / Oregon / High Surf Advisories in 2021
High Surf Advisory 1, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Jan 6, 2021, 1:53 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 7, 2021, 10:00 PM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2021, 1:53 PM PST (21:53 UTC)
- In effect from
- Jan 7, 2021, 10:00 PM PST
- Expired
- Jan 8, 2021, 10:00 PM PST
- In force
- 24 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823 WHUS46 KMFR 062153 CFWMFR Coastal Hazard Message National Weather Service Medford OR 153 PM PST Wed Jan 6 2021 ORZ021-022-071100- /O.NEW.KMFR.SU.Y.0001.210108T0600Z-210109T0600Z/ /O.EXT.KMFR.SU.Y.0010.000000T0000Z-210107T0600Z/ South Central Oregon Coast-Curry County Coast- 153 PM PST Wed Jan 6 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 10 PM THURSDAY TO 10 PM PST FRIDAY... * WHAT...Large breaking waves of 22 to 27 feet are expected into this evening and again Thursday night through Friday evening. * WHERE...Beaches along the South Central Oregon Coast, including the beaches of Curry, Coos, and Douglas Counties. * WHEN...For the first High Surf Advisory, until 10 PM PST this evening. For the second High Surf Advisory, from 10 PM Thursday to 10 PM PST Friday. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * ADDITIONAL DETAILS...An active weather pattern will continue into the weekend with another episode of dangerous surf possible Saturday night and Sunday. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
6 follow-up statements
565 WHUS46 KMFR 070534 CFWMFR Coastal Hazard Message National Weather Service Medford OR 934 PM PST Wed Jan 6 2021 ORZ021-022-072230- /O.EXP.KMFR.SU.Y.0010.000000T0000Z-210107T0600Z/ /O.CON.KMFR.SU.Y.0001.210108T0600Z-210109T0600Z/ South Central Oregon Coast-Curry County Coast- 934 PM PST Wed Jan 6 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 PM THURSDAY TO 10 PM PST FRIDAY... ...HIGH SURF ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... * WHAT...Large breaking waves of 22 to 26 feet. * WHERE...Beaches along the South Central Oregon Coast, including the beaches of Curry, Coos, and Douglas Counties. * WHEN...From 10 PM Thursday to 10 PM PST Friday. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
868 WHUS46 KMFR 070941 CFWMFR Coastal Hazard Message National Weather Service Medford OR 141 AM PST Thu Jan 7 2021 ORZ021-022-072300- /O.CON.KMFR.SU.Y.0001.210108T0600Z-210109T0600Z/ South Central Oregon Coast-Curry County Coast- 141 AM PST Thu Jan 7 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST FRIDAY... * WHAT...Large breaking waves of 22 to 26 feet. * WHERE...Beaches along the South Central Oregon Coast, including the beaches of Curry, Coos, and Douglas Counties. * WHEN...From 10 PM this evening to 10 PM PST Friday. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * ADDITIONAL DETAILS...An active weather pattern will continue into the weekend with another episode of dangerous surf possible late Saturday night into Sunday. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extreme caution along and near the beaches and stay away from the ocean. Jetties, rocks, logs and bar entrances are not safe places to be during this period of significant waves. The Pacific Ocean is both cold and powerful. These large waves can easily sweep people and large objects into the water. NEVER turn your back on the ocean! && $$ Visit us at https://www.weather.gov/Medford
568 WHUS46 KMFR 072151 CFWMFR Coastal Hazard Message National Weather Service Medford OR 151 PM PST Thu Jan 7 2021 ORZ021-022-081100- /O.CON.KMFR.SU.Y.0001.210108T0600Z-210109T0600Z/ South Central Oregon Coast-Curry County Coast- 151 PM PST Thu Jan 7 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST FRIDAY... * WHAT...Large breaking waves of 22 to 26 feet. * WHERE...Beaches along the South Central Oregon Coast, including the beaches of Curry, Coos, and Douglas Counties. * WHEN...From 10 PM this evening to 10 PM PST Friday. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * ADDITIONAL DETAILS...An active weather pattern will continue into the weekend with another episode of dangerous surf possible late Saturday night into Sunday. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extreme caution along and near the beaches and stay away from the ocean. Jetties, rocks, logs and bar entrances are not safe places to be during this period of significant waves. The Pacific Ocean is both cold and powerful. These large waves can easily sweep people and large objects into the water. NEVER turn your back on the ocean! && $$ Visit us at https://www.weather.gov/Medford
543 WHUS46 KMFR 081046 CFWMFR Coastal Hazard Message National Weather Service Medford OR 246 AM PST Fri Jan 8 2021 ORZ021-022-090000- /O.CON.KMFR.SU.Y.0001.000000T0000Z-210109T0600Z/ South Central Oregon Coast-Curry County Coast- 246 AM PST Fri Jan 8 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Large breaking waves of 22 to 26 feet. * WHERE...Beaches along the South Central Oregon Coast, including the beaches of Curry, Coos, and Douglas Counties. * WHEN...Until 10 PM PST this evening. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * ADDITIONAL DETAILS...An active weather pattern will continue into the weekend with another episode of dangerous surf possible late Saturday night into Sunday. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extreme caution along and near the beaches and stay away from the ocean. Jetties, rocks, logs and bar entrances are not safe places to be during this period of significant waves. The Pacific Ocean is both cold and powerful. These large waves can easily sweep people and large objects into the water. NEVER turn your back on the ocean! && $$ Visit us at https://www.weather.gov/Medford
022 WHUS46 KMFR 082256 CFWMFR Coastal Hazard Message National Weather Service Medford OR 256 PM PST Fri Jan 8 2021 ORZ021-022-090700- /O.NEW.KMFR.SU.W.0001.210110T0900Z-210111T0600Z/ /O.CON.KMFR.SU.Y.0001.000000T0000Z-210109T0600Z/ South Central Oregon Coast-Curry County Coast- 256 PM PST Fri Jan 8 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HIGH SURF WARNING IN EFFECT FROM 1 AM TO 10 PM PST SUNDAY... * WHAT... For the High Surf Advisory, breaking waves of 20 to 25 feet. For the High Surf Warning, large breaking waves of 25 to 27 feet. * WHERE...Beaches along the South Central Oregon Coast, including the beaches of Curry, Coos, and Douglas Counties. * WHEN... For the High Surf Advisory, until 10 PM PST this evening. For the High Surf Warning, from 1 AM to 10 PM PST Sunday. * IMPACTS...Large breaking waves will create hazardous conditions along beaches and area shorelines. Combined with high king tides, waves will inundate beaches and surge into normally dry areas around Harbor, OR. Beach erosion can be expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
460 WHUS46 KMFR 090553 CFWMFR Coastal Hazard Message National Weather Service Medford OR 953 PM PST Fri Jan 8 2021 ORZ021-022-092300- /O.EXP.KMFR.SU.Y.0001.000000T0000Z-210109T0600Z/ /O.CON.KMFR.SU.W.0001.210110T0900Z-210111T0600Z/ South Central Oregon Coast-Curry County Coast- 953 PM PST Fri Jan 8 2021 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 1 AM TO 10 PM PST SUNDAY... ...HIGH SURF ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... * WHAT...Dangerously large breaking waves of 23 to 27 ft. * WHERE...Beaches along the South Central Oregon Coast, including the beaches of Curry, Coos, and Douglas Counties. * WHEN...From 1 AM to 10 PM PST Sunday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * ADDITIONAL DETAILS...The occurrence of high tides combined with these large breaking waves could lead to areas of coastal flooding. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extreme caution along and near the beaches and stay away from the ocean. Jetties, rocks, logs and bar entrances are not safe places to be during this period of significant waves. The Pacific Ocean is both cold and powerful. These large waves can easily sweep people and large objects into the water. NEVER turn your back on the ocean! && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 6, 12:25 PM PST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 6, 12:25 PM PST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1225 PM PST Wed Jan 6 2021
The Aviation section has been updated...
.UPDATE...The front is making its way onshore this morning, with
rain spreading across much of the West Side, although amounts so
far have been light. Winds have also started increasing, which
goes right in line with the ongoing Wind Advisories in the Shasta
Valley and across the East Side.
An interesting development this morning is the possible formation
of a compact surface low offshore, forming behind the front and
quickly moving onshore this afternoon, somewhere between Gold
Beach and Bandon, most likely around or just south of Cape
Blanco. The high resolution models show this scenario quite well,
and even the lower resolution synoptic models show hints,
although they are unable to resolve the actual feature.
Uncertainty remains high, making this a lower probability but
potentially high impact feature, with a localized area of strong
winds, heavy rain, and thunderstorms possible in the vicinity of
landfall. Again, this is not a sure thing, but it bears watching
through today, as impacts are possible. The forecast has been
updated to reflect this potential.
Other forecast efforts today will be focused on the next system,
due in Thursday night and Friday. -BPN
&&
.AVIATION...For the 06/18Z TAFs...
A frontal boundary pushing across the forecast area today has slowed
its progression across the coastal waters as of noon today. This
slowing of the front is occuring due to the development of a
secondary cold front that is developing west of the waters. This
secondary front could bring a brief round of gales with a slight
chance of thunderstorms to the coastal waters this afternoon moving
onto the coast into early this evening. Rain and mountain snow with
snow levels 4kft-4.5kft falling to around 3.5kft will continue into
the evening. Specifically, for the TAF sites, a mix of IFR to MVFR
ceilings and visibilities is expected along and near the coast
through the TAF period. Inland, terrain obscurations and a mix of
MVFR and VFR is expected until later tonight when LIFR to IFR low
clouds and fog are expected to form over many of the valley areas.
This is likely to linger across the west side valleys into the
afternoon with some improvement expected beginning in the 17Z to 21Z
time frame. ~BTL
&&
.MARINE...Updated 915 AM PST Wednesday, 6 Jan 2021...
South gales within 10 NM of the coast are expected to diminish by
late morning. However, there is a possibility of a secondary front
bringing another brief round of gales with shifting wind directions
and isolated thunderstorms in the mid-afternoon to early evening
time frame. If this occurs, we'd see 30 to 50 knot wind gusts with
shifting wind directions in the 1300 to 1800 PST time frame along
with the possibility of some thunderstorms. Meanwhile, large, long
period west-northwest swell will result in hazardous conditions with
very high and very steep combined seas peaking in the 17 to 23 foot
range today. Large breaking waves of 22 to 27 ft and hazardous bar
crossings are expected along and near the coast through early
Thursday morning.
Seas briefly lower some Thursday morning, then build quickly
Thursday evening into Friday as another strong frontal system moves
through. Very high and steep seas are likely with additional gales
possible beyond 10 nm from shore. Active weather continues through
at least the weekend. Guidance has trended weaker with this Thursday
evening to Friday frontal system and now look similar to the front
currently moving through. Gales are still likely so a Gale Watch
remains in effect beyond 10 nm from shore for Thursday evening. In
addition to strong winds, another round of very high and very steep
seas is expected on Friday. Initially, seas will be a mix of very
steep wind seas and building, long period west swell then transition
dominated by very high and very steep west swell. Winds are expected
to ease late Friday into Saturday and there will be a period of
relatively improved conditions. Seas will briefly lower to 10 to 13
ft Saturday, then are likely to build quickly to 18 to 20 ft again
Saturday night into Sunday with another strong front expected then.
BTL/BR-y
&&
.BEACH HAZARDS...Updated 200 AM PST Wednesday, 5 Jan 2021...A High
Surf Advisory is in effect with breaking wave heights of 22 to 27
feet expected to persist through the wee hours of Thursday morning.
Improvement on Thursday is expected to be brief. Additional strong
frontal system activity across the northeastern Pacific is expected
to continue through at least the weekend. Large surf is likely to
return to to area beaches by early on Friday and persist into
through the weekend. While confidence in surf heights is moderate,
Friday and Sunday surf heights are likely to at least approach and
may even exceed those of earlier this week.
Use extreme caution along and near the beaches and stay away from
the ocean. Jetties, rocks, logs and bar entrances are not safe
places to be during this period of significant waves. The Pacific
Ocean is both cold and powerful. These large waves can easily sweep
people and large objects into the water. NEVER turn your back on the
ocean!
&&
.PREV DISCUSSION... /Issued 336 AM PST Wed Jan 6 2021/
DISCUSSION...From WPC regarding the front currently making landfall: IR
enhancement near 40N 130W is occurring within the right entrance
region of an upper jet streak (at least 120 kt per GOES derived
winds and near recent RAP estimates), ahead of a vort max to the
west. As this feature approaches the coast, some brief stalling of
the front is possible with a wave along the boundary that may
sustain a few rain rates of 0.50+ in/hr near the central/southern OR
coast over the next few hours.
These enhanced rain rates described by WPC have been observed in
model data with the previous fronts recently and they tend to have
come in just under this threshold. Will continue to monitor this for
the next few hours, but so far rain rates from MRMS have been at
most 0.25"/hr. With the heaviest rainfall being so far offshore and
the radar coverage along the S. Oregon coast being poor, it will
take some time to confirm these rain rates.
Also at the coast, winds have been increasing as the front moves
onshore. Observations along the coast show winds that are matching
the forecast well. Winds will increase slightly at the coast over
the next few hours before beginning to subside again. Inland,
winds have already begun to become gusty along ridges. A wind
advisory is in effect for the Shasta valley from Weed north, but
observations show the winds are not beginning to gust yet. There
is also a wind advisory east of the Cascades for portions of Lake,
eastern Klamath and Modoc counties that will take effect in a few
hours. The strongest winds will be in the early afternoon east of
the Cascades.
Added patchy fog in the forecast for west side valleys early
tomorrow night, becoming areas of fog/freezing fog by morning
because the next front is slowing in its timing of approach. Also
included patchy freezing fog, beginning tomorrow night, in the
Klamath basin, north along portions of highway 97 and into the
klamath marsh. Confidence was not high enough for this area to
forecast more widespread fog because of some higher level cloud
moving in ahead of the front. East of the Cascades, included some
patchy freezing fog for many valleys of Lake and Modoc county, but
confidence is low that it will occur.
The next front will make landfall Thursday afternoon (previously
Thursday morning) and should progress inland fairly quickly. This
strong front looks as if it will arrive with a negatively tilted
upper level trough, which means there will be significant wind
potential with it. On the stronger end (which would be the NAM-12),
we'd be looking at wind advisories for the Rogue Valley and portions
of the east side. We also might need some high wind warnings for the
Summer Lake area and, possibly, the coast. Winter weather advisories
might be needed for elevations above 4kft or 5kft. However, as the
ECMWF and GFS deterministic runs are weaker than the NAM-12. The
forecast seems a reasonable middle ground and consensus suggests
we're most likely to have strong gales over the coastal waters and
wind advisories for the Shasta Valley and east side. Winter weather
products may still be issued, but snow levels are rising to between
4,500 and 5,000 ft in the Cascades along with the heaviest
precipitation, mitigating most of the snow impact. There will be
limited snowfall once they begin to lower with showers becoming more
scattered. Snow levels suggest snow would mostly be above Mount
Shasta City, CA with snow levels at 4,000 ft. The CMCnh and NAM-12
both suggest snow levels lowering to 3,000 and 3,500 ft though and
will really depend on the development of higher precip rates.
Like many of the stronger troughs we've seen of late, a -30C cold
pool at 500MB tracks over the frontal boundary as it moves through
and coincides with the position of the left exit region of the
upper level jet (a potent dynamic combo). This would boost
precipitation amounts with the front and lead to some thunderstorm
potential primarily from Roseburg and Cave Junction westward as
the front moves through Thursday night. This would also be
responsible for the stronger precip rates near Mt. Shasta city if
the trough digs further south than the consensus suggests.
Showers will taper off throughout Friday, with decreasing cloud
cover. Friday night will be quite cold, with temperatures dipping to
a few degrees above freezing as far west as central Coos county.
Fog and freezing fog is in the forecast for Saturday morning both
west and east of the Cascades.
A few more frontal boundaries will push through a building ridge and
create some chances for rain and high elevation snow from the
Cascades west early next week. The lows will move over top the ridge
into British Columbia and will result in weaker winds than the
fronts we have recently experienced. It appears that the break in
the storm track is most likely to be 5 to 10 days in duration before
returning following these weak fronts. -Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 4 AM PST Thursday for ORZ021-022.
Wind Advisory until 10 PM PST this evening for ORZ030-031.
CA...Wind Advisory until 10 PM PST this evening for CAZ085.
Wind Advisory until 4 PM PST this afternoon for CAZ081.
Pacific Coastal Waters...
- Small Craft Advisory from 10 PM this evening to 1 AM PST Friday
for PZZ350-356-370-376.
- Gale Warning until 10 AM PST this morning for PZZ350-356-370-376.
- Hazardous Seas Warning until 10 PM PST this evening for PZZ350-356-
370-376.
- Gale Watch from Thursday afternoon through late Thursday night for
PZZ370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 2:56 AM PST | Gale Watch | MFR | 23 hr | |
| Jan 6, 2:56 AM PST | Small Craft Advisory | MFR | 4 days |
Nearby
High Surf Advisories in Oregon, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.